Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2004, 9:57 AM CDT for Pembina County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 9:57 AM CDT (14:57 UTC)
- Expired
- Jun 23, 2004, 10:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.0 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 231457 SVRFGF NDC067-231545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 957 AM CDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 1045 AM CDT. * AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF MOUNTAIN...OR ABOUT 26 MILES NORTHWEST OF GRAFTON...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HENSEL AT 1000 AM... ST. THOMAS AT 1015 AM AND BOWESMONT AT 1030 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4878 9786 4858 9790 4856 9716 4874 9715 $$ BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:25 AM CDT, 7 hours 32 minutes earlier.
Area forecast discussion, Jun 23, 2:25 AM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 225 AM CDT WED JUN 23 2004 UNSEASONABLY COOL PATTERN TO CONTINUE...BUT JUST HOW COOL IS THE MAIN QUESTION ESPECIALLY FOR TONIGHT. FELT ETA TOO STRONG WITH FRI WAVE SO WENT CLOSER TO GFS/CANADIAN. .SHORT TERM... DEEP TROUGH OVER NRN PLAINS AND SCNTRL CANADA WILL DEEPEN EVEN MORE TODAY AS HEART OF THE 850-500 MB UPPER COLD POOL DROPS SOUTH INTO ERN ND AND NRN MN THIS AFTN AND TONIGHT. UPPER LOW ASSOCIATED WITH SFC COLD FRONT AND WK LOW WILL PASS SOUTHEAST THRU ERN ND DURING THE MORNING AND MIDDAY HOURS AND THRU NW/WCNTRL MN THIS AFTN. COLDEST 500 MB TEMPS (-24 TO -26C) WILL BE OVER NW MN...ALONG WITH CENTER OF VORT...AND LEFT FRONT OF 300 MB 100 KT JET. THESE COMBINED WITH SFC COLD FRONT WILL BRING ENOUGH INSTABILITY AND FORCING TO GENERATE SOME THUNDER THIS AFTN. SOME HAILERS VERY POSSIBLE AS ETA BJI SOUNDING SHOWS FREEZING LEVELS NR 6300 FT. CONVECTIVE TEMPS TODAY UPPER 50S FAR NORTH TO MID 60S SOUTH...AND THESE SHOULD BE REACHED. THUS EXPECT QUITE A BIT CU ALL AREAS TODAY. KEPT ISOLD -SHRA ERN ND DUE TO THIS. UPSTREAM RADARS IN SRN CANADA SHOWS SOME SPOTTY SHOWERS WITH FRONT. FOR TONIGHT...LOW TEMPS WILL STRONGLY HINGE OF CLEARING AND WIND. LOOKS LIKE MAIN SFC HIGH TO BE ANCHORED OVER CNTRL SASK WITH RIDGE INTO ERN ND. WOULD EXPECT THIS AREA TO SEE GOOD DEAL OF CLEARING TONIGHT. NW MN MORE IFFY AS AREA WILL CONTINUE TO BE IN STRONGER CYCLONIC FLOW THRU THE NIGHT...AND NEXT VORT MAX APPROACHES THE MN/MANITOBA BORDER BY 12Z THU. ATTM THINK ENOUGH CLEARING TO OCCUR LIKE PAST NIGHTS TO ALLOW TEMPS TO DROP...AND WITH 850 MB TEMPS OF -2 TO -4 RANGE MANY SITES SHOULD SEE SOME 30S...THOUGH THINK ANYTHING BLO 35 WILL BE TOUGH. WINDS ALSO MAY HOLD UP A BIT...ESPECIALLY NW MN. RECORDS WILL BE IN JEPARDY THURSDAY MORNING. PRESENT RECORD LOWS FOR THURSDAY 6/24 INCLUDE...41/1967 AT THE GFK AIRPORT...40/1958 FOR GRAND FORKS CITY UND/NWS...39/1942 IN FARGO...AND 38/1958 IN DEVILS LAKE. WILL HOLD OFF ON FROST MENTION AND ANY HEADLINES FOR NOW AS JUST DEPENDS ON DEGREE OF CLEARING/WIND. VORT WILL PASS THRU NRN MN THURSDAY...WITH -26 TO -28C 500 MB TEMPS. WILL ADD MENTION OF -SHRA THURSDAY TO NW MN IN AREA OF GREATEST 85H MOISTURE...BUT COULD SEE ISOLD -SHRA MOST ANYWHERE DUE TO COLD AIR ALOFT. YET ANOTHER VORT FOR THU NIGHT INTO FRIDAY TO AFFECT MAINLY NRN MN. WILL ADD MENTION OF -SHRA TO THIS AREA TOO. ETA MORE AGRESSIVE IN BRINGING PCPN TO MOST OF THE FCST AREA FRIDAY...BUT GFS/CANADIAN HOLDS IT MAINLY BDE-BJI EAST. WILL SIDE WITH THIS SOLN FOR NOW. .LONGER TERM... NO CHANGES MADED. NEW GFS SOLN APPEARS TO FOLLOW CURRENT FCST WELL WITH HIGH PRESSURE THIS WEEKEND AND WARMING BACK UP TO NR NORMAL LEVELS BY TUE-WED NEXT WEEK. KEPT IT DRY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE MN...NONE. && RIDDLE
Hazardous weather outlook, Jun 23, 6:20 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 620 AM CDT WED JUN 23 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231420- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 620 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE INCH MAY OCCUR. A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE AFTERNOON. VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY THUNDERSTORM THAT MAY FORM. THE THREAT FOR THUNDER WILL END BY 4 PM. TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST WIND OF 5 TO 15 MPH. WHILE LOCAL AREAS SAW FROST WEDNESDAY MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO FAR. STAY TUNED FOR LATER FORECAST UPDATES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON. RIDDLE
In the hours before
Local storm report, Jun 23, 9:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
942 AM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 3 NE EDINBURG 48.53N 97.82W
06/23/2004 0.75 INCH WALSH ND PUBLIC
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:17 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 43 min |
| Jun 23, 9:47 AM CDT | Severe Thunderstorm Warning | FGF | Nelson | 28 min |
| Jun 23, 9:56 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 49 min |
| Jun 23, 10:04 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 41 min |
| Jun 23, 10:16 AM CDT | Severe Thunderstorm Warning | FGF | Nelson | 44 min |
| Jun 23, 10:46 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 44 min |
| Jun 23, 11:02 AM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 43 min |
| Jun 23, 11:07 AM CDT | Tornado Warning | FGF | Grand Forks | 38 min |
| Jun 23, 11:48 AM CDT | Severe Thunderstorm Warning | FGF | Traill | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.